Thunderstorm Wind, Pennington
- When
- June 25, 12:28 PM MST
- Where
- Pennington County, 2.58 mi WSW of Hayward
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.860, -103.380
Wind gusts were estimated at 60 mph.
A thunderstorm became severe as it tracked across the eastern slopes of the central Black Hills, producing strong wind gusts from Keystone to near Hermosa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it tracked across the eastern slopes of the central Black Hills, producing strong wind gusts from Keystone to near Hermosa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 10:34 AM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1134 AM MDT THU JUN 25 2015 .UPDATE... ISSUED AT 902 AM MDT THU JUN 25 2015 CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY REMAINING SOUTH OF THE REGION...WITH HIGH PRESSURE TO THE NORTH OF THE AREA. UPPER LEVEL ANALYSIS CONTINUES TO SHOW NEAR ZONAL FLOW OVER THE AREA...WITH A SERIES OF DISTURBANCES EMBEDDED WITHIN THE FLOW BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. KUDX RADAR SHOWS BAND OF WEAKENING SHOWERS AND STORMS EXITING SOUTH CENTRAL SD...WHILE AN INCREASE IN COVERAGE OF SHOWERS AND STORMS IS TAKING PLACE OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT DISTURBANCE CROSSES WESTERN PORTIONS OF THE CWA. SOME OF THE CELLS ARE STARTING TO PRODUCE MODERATE TO HEAVY RAINFALL. SKIES ARE MAINLY CLOUDY WITH TEMPS IN THE 60S. HAVE UPDATED TO INCREASE POPS ACROSS MUCH OF THE AREA...ESPECIALLY FOR THE LATE MORNING AND EARLY AFTERNOON AS SHOWERS AND STORMS PROGRESS EASTWARD ACROSS THE CWA. LOCALLY HEAVY RAINFALL IS POSSIBLE...ESPECIALLY ACROSS THE BLACK HILLS AND THE PLAINS TO THE EAST. FLOOD WATCH REMAINS IN EFFECT FOR THE BLACK HILLS AREA AND MUCH OF THE ADJACENT PLAINS THROUGH THE EVENING. ISOLATED STRONG TO SEVERE STORMS ARE ALSO POSSIBLE THROUGH THE AFTERNOON...MAINLY FROM NORTHEAST WY THROUGH SOUTHWEST SD. SLIGHT ADJUSTMENTS WERE MADE TO SKY...WIND...AND TEMPS AS WELL. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ISSUED AT 350 AM MDT THU JUN 25 2015 UPPER LEVEL ANALYSIS HAS WEAK RIDGE OVER THE PACIFIC COAST WITH NORTHWEST FLOW ACROSS THE NORTHERN PLAINS. A WEAK SHORTWAVE IS CURRENTLY MOVING THROUGH MONTANA...AND A CLUSTER OF THUNDERSTORMS IS CURRENTLY MOVING ACROSS NORTHEAST WYOMING AND FAR SOUTHERN SOUTH DAKOTA. AT THE SURFACE...WEAK HIGH PRESSURE IS LOCATED ACROSS THE DAKOTAS WITH LOW PRESSURE AND STATIONARY BOUNDARY ACROSS CENTRAL WYOMING. TEMPERATURES AT 3AM ARE IN THE 60S...WITH LIGHT AND VARIABLE WINDS. TODAY...MONTANA SHORTWAVE WILL CROSS THE NORTHERN PLAINS TODAY...PRODUCING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. CURRENT COMPLEX WILL SHIFT SOUTH AND EAST THIS MORNING...WITH MORE PRECIPITATION MOVING INTO NORTHEAST WYOMING BY MID MORNING...THEN SPREAD INTO THE BLACK HILLS AREA BY LATE MORNING. ACTIVITY LOOKS TO BE SCATTERED TO NUMEROUS THROUGH MUCH OF THE DAY. THE THREAT FOR SEVERE STORMS DOES NOT LOOK AS STRONG...BUT A FEW STRONGER STORMS ARE CERTAINLY POSSIBLE OVER PORTIONS OF NORTHEAST WY INTO SOUTHWEST SD...WITH 1000-1500 J/KG OF CAPE PRESENT BY EARLY AFTERNOON. WITH A LOT OF CLOUD COVER AND PCPN ACROSS THE AREA...TEMPS LOOK TO BE ON THE COOLER SIDE...WITH HIGHS MOSTLY IN THE MID 60S TO MID 70S. TONIGHT...UPPER SHORTWAVE SHIFTS EAST AS UPPER FLOW BECOMES MORE AMPLIFIED. PRECIPITATION WILL DIMINISH FROM WEST TO EAST AS SURFACE HIGH PRESSURE SETTLES INTO WESTERN SOUTH DAKOTA. LOWS WILL FALL INTO THE 50S ACROSS THE AREA. FRIDAY...UPPER FLOW BECOMES MORE AMPLIFIED AS UPPER RIDGE BUILDS ACROSS THE GREAT BASIN AND INTO THE NORTHERN AND CENTRAL ROCKIES. SKIES WILL BECOME MOSTLY SUNNY ACROSS THE AREA WITH HIGH TEMPERATURES CLIMBING BACK INTO THE UPPER 70S TO LOWER 80S. UPPER RIDGE CONTINUES TO BUILD INTO THE AREA FRIDAY NIGHT...WITH MOSTLY CLEAR SKIES EXPECTED AND LOWS IN THE 50S TO LOWER 60S. .LONG TERM...SATURDAY THROUGH WEDNESDAY ISSUED AT 350 AM MDT THU JUN 25 2015 WESTERN NOAM RIDGE WILL PREVAIL IN THE LONG TERM PERIOD AS THE WESTERN PAC TROUGH DIGS SE...SPURRING HEIGHT RISES OVER THE WESTERN CONUS. THIS WILL SUPPORT DRY AND WARMER WEATHER OVER THE REGION THROUGH MOST OF THE PERIOD. RIDGE TOPPING IMPULSES WILL LIKELY BREAK THE RIDGE DOWN FAIRLY QUICKLY BY THE MIDDLE TO END OF NEXT WEEK AS ACTIVE NORTHERN PAC FLOW CONTINUES. HENCE...PRECIP CHANCES ALBEIT SLIGHT...RETURN TO THE FORECAST TOWARD THE END OF THE PERIOD. TEMPS ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY) ISSUED AT 1134 AM MDT THU JUN 25 2015 SHRA/TSRA WILL CONTINUE ACROSS THE CWA FOR MUCH OF TODAY WITH WDSPRD MVFR/IFR CONDITIONS. CONDITIONS WILL THEN IMPROVE TO VFR FROM WEST TO EAST LATE THIS AFTN/EVE AS PCPN DECREASES AND DRIER AIR PUSHES INTO THE REGION. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH THROUGH THIS EVENING FOR SDZ024>031-041-042-072>074. WY...FLOOD WATCH THROUGH THIS EVENING FOR WYZ057-058. && UPDATE...26 SHORT TERM...15 LONG TERM...JC AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 606 AM MDT THU JUN 25 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 606 AM MDT THU JUN 25 2015 ...FLOOD WATCH THROUGH TONIGHT FOR THE BLACK HILLS VICINITY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS. AREAS OF MODERATE TO HEAVY RAINFALL ARE ALSO LIKELY...ESPECIALLY ACROSS THE BLACK HILLS VICINITY. THE ADDITIONAL RAIN...COMBINED WITH ALREADY SATURATED GROUND...AND MANY CREEKS AND STREAMS RUNNING HIGH FROM PREVIOUS RAINFALL...WILL LIKELY RESULT IN FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
853 AM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 20 S DOWNTOWN NEWCASTLE 43.57N 104.20W
06/25/2015 WESTON WY LAW ENFORCEMENT
DEWEY ROAD CLOSED FROM HIGHWAY 85 IN WYOMING TO THE
SOUTH DAKOTA BORDER DUE TO FLOODING
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT THU JUN 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 13 ENE MORRISEY 43.57N 104.15W
06/25/2015 WESTON WY EMERGENCY MNGR
HAY CREEK FLOODING DEWEY ROAD
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1151 AM MDT THU JUN 25 2015 WYZ056>058-251830- WYOMING BLACK HILLS WY-WESTON WY-WESTERN CROOK WY- 1151 AM MDT THU JUN 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 1230 PM MDT... AT 1151 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MOORCROFT...OR 29 MILES SOUTHWEST OF SUNDANCE... MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UPTON AND INYAN KARA MOUNTAIN. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 164 AND 170. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4407 10497 4425 10498 4434 10432 4403 10431 TIME...MOT...LOC 1751Z 268DEG 24KT 4417 10487 CALDERON
The Rapid City radar (KUDX), 53 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
A few wind gusts were estimated near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590829, 590830, 590832.